Alert archive / Texas / Wind Advisories in 2020
Wind Advisory 11, NWS Amarillo, TX
NWS Amarillo, TX issued this wind advisory at Sep 27, 2020, 2:35 PM CDT for 10 counties in Texas. It took effect at Sep 27, 2020, 6:00 PM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2020, 2:35 PM CDT (19:35 UTC)
- In effect from
- Sep 27, 2020, 6:00 PM CDT
- Expired
- Sep 27, 2020, 9:49 PM CDT
- In force
- 4 hr
- Issued by
- NWS Amarillo, TX
Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3958 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
369 WWUS74 KAMA 271935 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 235 PM CDT Sun Sep 27 2020 TXZ011>020-317-280500- /O.NEW.KAMA.WI.Y.0011.200927T2300Z-200928T0500Z/ Oldham-Potter-Carson-Gray-Wheeler-Deaf Smith-Randall-Armstrong- Donley-Collingsworth-Palo Duro Canyon- Including the cities of Vega, Amarillo, Panhandle, White Deer, Pampa, Shamrock, Wheeler, Hereford, Canyon, Claude, Clarendon, Wellington, and Palo Duro Canyon 235 PM CDT Sun Sep 27 2020 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT CDT TONIGHT... * WHAT...Northeast winds 25 to 35 mph expected with gusts to 50 mph. * WHERE...Southern Texas Panhandle. * WHEN...From 6 PM this evening to midnight CDT tonight. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
483 WWUS74 KAMA 280249 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 949 PM CDT Sun Sep 27 2020 TXZ011>020-317-280400- /O.CAN.KAMA.WI.Y.0011.000000T0000Z-200928T0500Z/ Oldham-Potter-Carson-Gray-Wheeler-Deaf Smith-Randall-Armstrong- Donley-Collingsworth-Palo Duro Canyon- Including the cities of Vega, Amarillo, Panhandle, White Deer, Pampa, Shamrock, Wheeler, Hereford, Canyon, Claude, Clarendon, Wellington, and Palo Duro Canyon 949 PM CDT Sun Sep 27 2020 ...WIND ADVISORY IS CANCELLED... Sustained surface winds have diminished to below 35 mph and are expected to remain below 35 mph the rest of tonight. Therefore, the Wind Advisory issued earlier for the southern Texas Panhandle has been cancelled. $$ 02
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Sep 27, 12:18 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 27, 12:18 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1218 PM CDT Sun Sep 27 2020 .AVIATION... For the 18z TAFs: Low clouds are present over northern parts of the Panhandles, putting KGUY in MVFR for ceilings around 2500 ft AGL. Expect these lower ceilings (2-3K ft AGL) to stick around across the north, but elsewhere at KAMA and KDHT skies should be mostly sunny for the time being. However, lower ceilings are expected to push in from the north which could bring ceilings around 4-5K ft AGL. Not expecting MVFR cigs for KDHT/KAMA but it will be close. Otherwise, breezy conditions will continue tonight with only a small break between 3am and 7am before wind speeds pick back up tomorrow from the north. Still not expecting measurable precipitation, but KGUY could squeeze out a few sprinkles this evening. Guerrero && .PREV DISCUSSION... /Issued 316 AM CDT Sun Sep 27 2020/ SHORT TERM...Today through Tomorrow Night... An amplifying ridge/trough pattern is evident on the latest water vapor satellite imagery. A high amplitude long wave ridge axis has now pushed over the far eastern Pacific Ocean, just of the west coast. Meanwhile, an upper level trough axis over the Midwest will be catalyst for amplifying long wave trough which is now digging south over the Rocky Mountains, downstream from the long wave ridge. Indeed, an area of large scale subsidence can be inferred on water vapor imagery quickly moving south southeast into UT and western CO. At the surface, low pressure was noted over the north central Texas Panhandle. Winds had shifted to the northwest in the western OK Panhandle, with cyclonic flow resulting in southeast winds in the eastern TX Panhandle. The first "cold front" had just moved through Dodge City as of 0730z (although it is really more of a pre-frontal trough given very weak cold air advection in its wake). Nevertheless, this boundary will swing through the Panhandles this morning bringing breezy north winds and just enough cool air to keep high temperatures in the 70s and 80s today. North winds could be quite gusty at times today given modest 850mb winds of 30 to 35 knots. The upper level pattern will continue to amplify tonight as the upper ridge moves onshore off the Pacific. A strong 500mb-250mb jet will produce nearly meridional flow down the Rocky Mountains before rounding the base of the trough near the TX Panhandle and OK. This setup will send truly cooler air out of Canada into the Panhandles mainly after 00z Monday. The advance of the true cold front will induce stronger pressure rises this evening as a surface ridge moves southeast out of the Great Basin. Pressure rises on the order of 10mb/3hr and a 35kt-45kt 850mb jet will promote an increase in the surface winds for at least a few hours this evening. There is a window where a few could see gusts around 40 knots, with sustained winds around 25 to 30 knots. The big question with the gusts are whether the cold air advection near 850mb to 700mb will be strong enough to maintain steep lapse rates just off the surface to get the momentum transfer needed. A few sprinkles are possible with the passage of the 700mb front in the north, but as noted yesterday, the model soundings are just too dry to support anything more than brief mention of sprinkles Sunday evening. Temperatures will fall into the low 40s across the northwest to low 50s across the southeast. The increased winds will back off some by early Monday morning, but will remain breezy at 15 to 20 knots through the day Monday with a modest pressure gradient in place. The winds will make it feel quite chilly Monday morning and through the day, with afternoon high temperatures only reaching the mid to upper 60s for most. By Monday night, the surface ridge will slide into the area and the winds will quickly diminish. The light winds and lack of cloud cover will setup for some radiational cooling, with temperatures falling into the upper 30s in the northwest to mid 40s in the southeast. The northwest zones may need to be considered for a Frost Advisory given weak winds and temperatures falling as low as 36 degrees in spots. Ward LONG TERM...Tuesday though Saturday... A CONUS scale large amplitude sinusoidal flow will remain present throughout the long term forecast period. A well defined upper level ridge to the west and a well defined trough across the east places the High Plains right in the transition zone between these two large scale features. Temperatures continue to be a challenge to pinpoint as model data changes daily to see which synoptic feature will influence our weather pattern. For the majority of the coming long term forecast period, although we have H500 northwest flow aloft, mean 850-700 hPa flow will be out of the west and south advecting those warmer temperatures into the region. High temperatures will moderate to near average in the upper 70s by Tuesday and then increase to mid and upper 80s by Wednesday, above average for this time of year. Another cooler airmass will surge across the Midwest and central Plains, with a resembling back door cold front moving into the Panhandles with surface flow shifting to northeasterly. High temperatures will drop back into the lower and mid 70s by Thursday with slow moderating back to around and slightly above average temperatures by Saturday. Given that the Panhandles are in an area of large scale descent aloft with the main jet dynamics displaced well to the north, the Panhandles will likely remain dry through the long term forecast period. Meccariello && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, Sep 27, 2:31 PM CDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 231 PM CDT Sun Sep 27 2020 OKZ001>003-TXZ001>020-317-280745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 231 PM CDT Sun Sep 27 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. North and northeast winds around 35 mph with higher gusts are expected across the southern Texas Panhandle this evening. A Wind Advisory is in effect for this area until Midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.